View Mobile Site

Ask Dr. Gott 10/9

Track down cause of fatigue

    DEAR DR. GOTT: I am a 77-year-old man who, about four years ago, was diagnosed with hypertension in the 150/75 range. I was placed on HCTZ, and, soon after, my sodium levels were 117. When that occurred, my physician telephoned me to stop the medicine. Since that time, I have been placed on several different drugs. I developed a cough with ACE inhibitors, so they had to be stopped. I'm now on Diovan and Nifedical. My blood pressure remains under control, but my sodium level remains about 131. While my doctors aren't concerned about this, I have remained unusually tired since the antihypertensives were started. I believe there is a connection. Please advise me what I can do to increase my sodium levels and/or decrease the constant fatigue.
    DEAR READER: I believe your physicians are on the right track with your current medications for blood-pressure control. Now, let's get on to your main concern. Normal sodium levels are in the 136 to 145 range. Your 117 to 130 sodium levels are not cause for alarm. Having said this, there are several possibilities for why your levels are in a low range. Imbalances of the thyroid, pituitary or adrenal hormones in the elderly are common and can cause chronic fatigue. Have you been checked by your primary-care physician for imbalances? You indicate you are on a diuretic. While it can help correct your hypertension, at the same time, it can result in the excretion of too much sodium. This results in hyponatremia, a lower-than-normal sodium level and fatigue. If you sweat profusely because of strenuous exercise, you might lose additional sodium.
    Have you had your blood pressure checked on a regular basis? It may be that your medication is working too well and causing fatigue. If you find yourself with "white coat hypertension" (higher-than-normal readings in your physician's office), you could be getting treatment unnecessarily. Perhaps your blood pressure readings drop at home outside the stress of the office atmosphere.
    If you haven't had complete blood work, ask your physician if he or she feels it is time to do so. Determine whether any other testing is appropriate to help get to the bottom of your problem. If you don't get the satisfaction you feel you need, request a referral to a specialist or to another primary-care physician.
    To give you related information, I am sending you a copy of my Health Report "Hypertension."

    DEAR DR. GOTT: I'm a firm believer in grapeseed extract. I was taking Celebrex daily for arthritis and still living with a backache. A friend was determined I take the supplement. I've been free of pain for three years. The grapeseed allows me to bend over the sink, pick something off the floor and rake leaves. As you can tell, I'm sold on this product.
    DEAR READER: As long as it works, keep it up. Arthritis can be very difficult to treat. Be grateful you can find relief in an over-the-counter medication.

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...